Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 20, NWS Nashville, TN

April 10, 2009Houston County, Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this tornado warning at Apr 10, 2009, 11:02 AM CDT for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 11:02 AM CDT (16:02 UTC)
Expired
Apr 10, 2009, 11:45 AM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Houston County, TN, Montgomery County, TN, Stewart County, TN

What was reported inside it

TimeReportWhereRemark
Apr 10, 11:04 AM CDTHAIL 0.75Tennessee Ridge, TNPENNY SIZE HAIL REPORTED IN TENNESSEE RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 8:53 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 101602
TOROHX
TNC083-125-161-101645-
/O.NEW.KOHX.TO.W.0020.090410T1602Z-090410T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1102 AM CDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  HOUSTON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF ERIN...
  SOUTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1145 AM CDT

* AT 1101 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ERIN...
  MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CUMBERLAND CITY BY 1120 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3637 8735 3633 8745 3634 8751 3630 8752
      3622 8769 3625 8773 3625 8781 3633 8789
      3661 8758
TIME...MOT...LOC 1601Z 240DEG 21KT 3629 8773

$$

21

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 10:55 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 10, 10:55 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1055 AM CDT FRI APR 10 2009

.DISCUSSION...
ZONE PACKAGE LOOKS FINE. SVR STORMS HAVE CROSSED THE TENNESSEE RIVER
WITH THE AREA OF STORMS MOVING EWD AT 35-40 MPH. INDIVIDUAL STORMS
ARE MOVING NEWD AT ABOUT THE SAME SPEED. CURRENT MOVEMENT WOULD
BRING STORMS INTO WRN DAVIDSON BY 1140AM. COLD FRONT BEHIND THE
STORMS IS EXPECTED TO PUSH INTO WRN MIDDLE TENNESSEE BY 3 PM
WITH FRONT OUT OF THE PLATEAU BY 8 PM.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JLM
Hazardous weather outlook, Apr 10, 5:02 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
502 AM CDT FRI APR 10 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-111015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
502 AM CDT FRI APR 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING...AS A STRONG COLD FRONT PASSES. WHILE DAMAGING WIND
AND LARGE HAIL MAY OCCUR... EXPECTED SUPERCELLS MAY PRODUCE ISOLATED
TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY.

07

In the hours before

Special weather statement, Apr 10, 7:46 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
746 AM CDT FRI APR 10 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-101800-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
746 AM CDT FRI APR 10 2009

...A SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED TODAY...

A SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATER THIS MORNING
AND INTO THE AFTERNOON...AS A LOW PRESSURE SYSTEM PULLS OUT OF
SOUTHERN MISSOURI AND HEADS ACROSS SOUTHERN ILLINOIS AND THROUGH
CENTRAL KENTUCKY DURING THE DAY. SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP LATER THIS MORNING...AND DURING THE AFTERNOON WITH THE
MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL...WITH ISOLATED
TORNADOES POSSIBLE.

APRIL AND MAY ARE PEAK SEVERE WEATHER MONTHS IN MIDDLE TENNESSEE.

NOW IS THE TIME TO GIVE SOME THOUGHT AS TO WHERE YOU AND YOUR
FAMILY WILL SEEK SHELTER...SHOULD A TORNADO WARNING BE ISSUED FOR
YOUR LOCATION.

THE FOLLOWING ARE A FEW TORNADO SAFETY RULES...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS
AND FORECASTS ON THIS POTENTIAL SEVERE WEATHER OUTBREAK.

BOYD
Local storm report, Apr 10, 9:32 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
932 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     HAIL             CLARKSVILLE             36.56N 87.35W
04/10/2009  M0.50 INCH       MONTGOMERY         TN   PUBLIC

            MARBLE SIZE HAIL REPORTED BY COCORAHS OBSERVER IN
            CLARKSVILLE.

&&

JBW
Local storm report, Apr 10, 9:51 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
951 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     4 S HOHENWALD           35.49N 87.56W
04/10/2009                   LEWIS              TN   CO-OP OBSERVER

            TREES DOWN ON POWER LINES, WITH POWER OUTAGES.

0838 AM     HAIL             CLARKSVILLE             36.56N 87.35W
04/10/2009  M0.50 INCH       MONTGOMERY         TN   PUBLIC

            MARBLE SIZE HAIL REPORTED BY COCORAHS OBSERVER IN
            CLARKSVILLE.

&&

JBW
Local storm report, Apr 10, 10:37 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             1 SE BIG SANDY          36.22N 88.07W
04/10/2009  E0.25 INCH       BENTON             TN   EMERGENCY MNGR

            PEA SIZE HAIL OCCURRING JUST SOUTHEAST OF BIG SANDY
            REPORTED BY EMERGENCY MANAGER THROUGH NAWAS.

&&

LAROSA
Local storm report, Apr 10, 10:53 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             2 ESE ALGOOD            36.19N 85.41W
04/10/2009  M0.50 INCH       PUTNAM             TN   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL IN ALGOOD SUBDIVISION OF
            SHENANDOAH.

&&

JBW
Local storm report, Apr 10, 10:54 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1054 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     4 S HOHENWALD           35.49N 87.56W
04/10/2009                   LEWIS              TN   CO-OP OBSERVER

            TREES DOWN ON POWER LINES, WITH POWER OUTAGES.

0838 AM     HAIL             CLARKSVILLE             36.56N 87.35W
04/10/2009  M0.50 INCH       MONTGOMERY         TN   PUBLIC

            MARBLE SIZE HAIL REPORTED BY COCORAHS OBSERVER IN
            CLARKSVILLE.

0912 AM     HAIL             2 ESE ALGOOD            36.19N 85.41W
04/10/2009  M0.50 INCH       PUTNAM             TN   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL IN ALGOOD SUBDIVISION OF
            SHENANDOAH.

1035 AM     HAIL             1 SE BIG SANDY          36.22N 88.07W
04/10/2009  E0.25 INCH       BENTON             TN   EMERGENCY MNGR

            PEA SIZE HAIL OCCURRING JUST SOUTHEAST OF BIG SANDY
            REPORTED BY EMERGENCY MANAGER THROUGH NAWAS.

&&

JBW

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:54 AM CDTSevere Thunderstorm WarningOHXSumner36 min
Apr 10, 4:30 AM CDTTornado WarningOHXMaury30 min
Apr 10, 4:37 AM CDTSevere Thunderstorm WarningOHXWilliamson38 min
Apr 10, 10:20 AM CDTTornado WarningOHXBenton, Houston, Stewart55 min
Apr 10, 10:45 AM CDTTornado WarningOHXBenton, Houston, Humphreys, Stewart30 min
Apr 10, 10:54 AM CDTAreal Flood AdvisoryOHXBenton3 hr
Apr 10, 11:06 AM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry24 min
Apr 10, 11:22 AM CDTTornado WarningOHXPerry, Wayne38 min
Apr 10, 11:27 AM CDTTornado WarningOHXDickson, Montgomery33 min
Apr 10, 11:30 AM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys30 min
Apr 10, 11:36 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery39 min
Apr 10, 11:37 AM CDTSevere Thunderstorm WarningOHXMaury, Williamson38 min
Apr 10, 11:44 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry46 min
Apr 10, 11:51 AM CDTTornado WarningOHXLewis, Perry24 min
Apr 10, 11:57 AM CDTTornado WarningOHXCheatham, Davidson, Montgomery, Robertson33 min
Apr 10, 12:00 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Williamson45 min
Apr 10, 12:06 PM CDTTornado WarningOHXWayne24 min
Apr 10, 12:07 PM CDTTornado WarningOHXDavidson, Rutherford, Williamson38 min
Apr 10, 12:14 PM CDTTornado WarningOHXBedford, Marshall, Maury, Rutherford, Williamson31 min
Apr 10, 12:18 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Williamson42 min
Apr 10, 12:19 PM CDTTornado WarningOHXLawrence, Wayne26 min
Apr 10, 12:23 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury37 min
Apr 10, 12:23 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson52 min
Apr 10, 12:25 PM CDTTornado WarningOHXLawrence, Wayne50 min
Apr 10, 12:29 PM CDTTornado WarningOHXRobertson, Sumner46 min
Apr 10, 12:31 PM CDTTornado WarningOHXGiles, Marshall, Maury29 min
Apr 10, 12:33 PM CDTTornado Warning EmergencyOHXCannon, Rutherford, Wilson42 min
Apr 10, 12:37 PM CDTSevere Thunderstorm WarningOHXMaury23 min
Apr 10, 12:43 PM CDTTornado WarningOHXMaury, Williamson32 min
Apr 10, 12:46 PM CDTTornado WarningOHXGiles, Marshall29 min
Apr 10, 12:49 PM CDTTornado WarningOHXGiles, Lawrence, Maury26 min
Apr 10, 12:50 PM CDTTornado WarningOHXDavidson, Williamson, Wilson25 min
Apr 10, 12:52 PM CDTTornado WarningOHXMacon, Sumner23 min
Apr 10, 12:56 PM CDTTornado WarningOHXMarshall, Maury34 min
Apr 10, 12:57 PM CDTTornado WarningOHXCannon, DeKalb, Rutherford, Smith, Trousdale, Wilson48 min
Apr 10, 12:58 PM CDTTornado WarningOHXGiles, Lawrence32 min
Apr 10, 1:00 PM CDTTornado WarningOHXBedford, Marshall30 min
Apr 10, 1:12 PM CDTTornado WarningOHXBedford, Giles, Marshall33 min
Apr 10, 1:22 PM CDTTornado WarningOHXClay, Macon23 min
Apr 10, 1:22 PM CDTTornado WarningOHXBedford, Coffee, Rutherford38 min
Apr 10, 1:24 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Apr 10, 1:32 PM CDTTornado WarningOHXGiles43 min
Apr 10, 1:36 PM CDTTornado WarningOHXDeKalb, Putnam, Smith, White39 min
Apr 10, 1:42 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Warren48 min
Apr 10, 1:48 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett27 min
Apr 10, 1:51 PM CDTTornado WarningOHXDeKalb, Jackson, Overton, Putnam39 min
Apr 10, 1:57 PM CDTTornado WarningOHXBedford, Coffee, Grundy48 min
Apr 10, 2:09 PM CDTTornado WarningOHXFentress, Overton, Putnam, White51 min
Apr 10, 2:15 PM CDTTornado WarningOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White30 min
Apr 10, 2:25 PM CDTTornado WarningOHXCoffee, Grundy35 min
Apr 10, 2:32 PM CDTTornado WarningOHXCumberland, Fentress, Overton, Putnam43 min
Apr 10, 2:43 PM CDTTornado WarningOHXCumberland, Van Buren, Warren, White47 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.